South Dakota, 2021

Damaging Winds in South Dakota, May 23, 2021

May 23, 2021 · NWS UNR · 2 events in 1 county or zone

A line of thunderstorms intensified over Tripp County, producing wind gusts around 60 mph across parts of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms intensified over Tripp County, producing wind gusts around 60 mph across parts of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 7:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 23, 7:20 PM CST, 1 hour 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
720 PM MDT Sun May 23 2021

.UPDATE...
Issued at 720 PM MDT Sun May 23 2021

Mellette, Todd, and Tripp counties have been included in a new
severe thunderstorm watch to the east of the front. The watch goes
through the late evening hours.

UPDATE Issued at 652 PM MDT Sun May 23 2021

KUDX radar shows main line of strong to severe storms along
eastward moving cold front is now well east of the Black Hills,
heading toward central SD. Primary threat from the line of storms
at this point will be strong wind gusts to over 60 mph, but some
larger hail with embedded stronger storms is still noted. The
tornado threat is diminishing at this point, but cannot totally
rule it out yet within the main line or a discrete cell that might
develop ahead of it. Rain and isolated thunder lingers further
west to the Black Hills area. Temperatures vary widely across the
area at this time, 40s over the Black Hills area to the lower 80s
over south central SD. Winds remain somewhat gusty in many areas
ahead of and behind the front.

Severe threat has ended over the Black Hills area and will
diminish by around sunset over all of western SD as the front and
line of storms continues to slide east into central SD. Have
removed western areas of the watch where possible and will
continue to trim off counties over the next couple of hours. A
threat could exist into south central SD later this evening if
storms over southwestern Cherry County, NE hold together ahead of
the front. Drier air moving in from the west and southwest behind
the main shortwave will bring an end to pcpn and clearing skies
from west to east overnight.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun May 23 2021

20Z analysis shows a surface low near the Bighorns in
northeastern Wyoming with another low pressure center over
northeastern Colorado. A surface trough/warm front extends
northeastward from that low into western South Dakota, currently
extending roughly from Custer to Rapid City to Faith. Extensive
low stratus and cooler temperatures remain in place to the
northwest of the front in South Dakota, with much warmer
temperatures and greater surface based instability to the
southeast of the front. Expect to see the front push a little
farther to the northwest this afternoon.

Upper low over southwestern Montana will swing a shortwave trough
across the region, increasing synoptic scale lift and coverage of
showers and thunderstorms during the rest of the afternoon and
evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to
the south of the front and 0-6km bulk shear has increased to
40-60kts. Low LCL heights and SRH values in the range of
200-300m2/s2 exist along and to the north of the front,
particularly in northwestern South Dakota. Convective mode may
later transition from discrete storms with large hail and possible
tornadoes to a squall line/bow echo complex with the potential
for significant damaging winds and large hail.

Monday will be windy and drier with 30kt west/southwest boundary
layer flow. High temperatures will be mainly in the 70s.

Rest of week looks like typical late May weather. Showers/storms
possible mid-week and then next weekend as a couple of
disturbances move along the US/Canadian border.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 544 PM MDT Sun May 23 2021

A line of strong to possibly severe showers and thunderstorms
will continue to track east of the Black Hills into central SD
this evening, exiting most of the area by 06z. Hail and strong
winds will be the main threats. Areas of MVFR/IFR conditions and
heavy rainfall can also be expected. VFR conditions are expected
across the area late tonight into Monday as drier air moves into
the region. Gusty south to southwest winds will persist across
much of northeast WY overnight, with brisk west to southwest winds
developing across much of the forecast area on Monday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...26
DISCUSSION...10
AVIATION...26
Hazardous weather outlook, May 23, 9:26 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
926 AM MDT Sun May 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Numerous to widespread strong to severe thunderstorms are
expected this afternoon and evening. Storms will develop over
northeastern WY and western SD in the early afternoon, then shift
northward and eastward through the afternoon and evening. Damaging
straight-line winds, large hail, and tornadoes will all be
possible, especially over western SD. Storms will move into
central SD late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return on Wednesday, but widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

In the hours before

Local storm report, May 23, 6:48 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 NNE FAITH             45.04N 102.02W
05/23/2021  M66 MPH          MEADE              SD   ASOS

&&

POJORLIE
Local storm report, May 23, 7:06 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     10 WSW RED ELM          44.99N 101.96W
05/23/2021  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 23, 7:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     1 NNE FAITH             45.04N 102.02W
05/23/2021  M66 MPH          MEADE              SD   ASOS

&&

WFOUNR
Special weather statement, May 23, 7:42 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
742 PM MDT Sun May 23 2021

SDZ043-044-046-047-240230-
Jackson SD-Bennett SD-Todd SD-Mellette SD-
742 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER WESTERN TODD...SOUTHWESTERN MELLETTE...
SOUTHEASTERN JACKSON AND EASTERN BENNETT COUNTIES...

At 741 PM MDT/841 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles south of Harrington, or 25 miles east of Martin,
moving north at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rosebud, Saint Francis, Parmelee, Spring Creek, Norris, Tuthill,
Cedar Butte, Upper Cut Meat, He Dog, Soldier Creek, Harrington, Black
Pipe, Two Strike, Ring Thunder, Fairgrounds Housing, Horse Creek,
Grass Mountain, and Vetal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
southwestern South Dakota.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for south central South Dakota.

LAT...LON 4305 10153 4370 10141 4351 10060 4299 10093
      4300 10122 4299 10124 4299 10141
TIME...MOT...LOC 0141Z 197DEG 41KT 4310 10123

Eagan
Local storm report, May 23, 7:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          5 N PRINGLE             43.68N 103.59W
05/23/2021                   CUSTER             SD   EMERGENCY MNGR

            BASED ON PICTURES, THE TREE DAMAGE APPEARS TO BE CAUSED
            BY A TORNADO.

&&

POJORLIE
Special weather statement, May 23, 8:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
918 PM CDT Sun May 23 2021

SDZ046-047-049-240300-
Tripp SD-Todd SD-Mellette SD-
918 PM CDT Sun May 23 2021

...STRONG THUNDERSTORMS OVER TODD...WESTERN TRIPP AND SOUTHEASTERN
MELLETTE COUNTIES...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Horse Creek to 3 miles
south of Hidden Timber to 4 miles east of Valentine. Movement was
northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Mission, Okreek, Ideal, Wood, Carter, Millboro, Mosher, Keyapaha,
Witten, Lakeview, Butte Creek, Sicangu Village, Clearfield, Antelope,
Hidden Timber, Littleburg, Haystack Butte and Rosebud Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.

LAT...LON 4373 10048 4374 10036 4370 10029 4371 10023
      4369 10021 4371 10018 4368 10009 4371 10004
      4369 10000 4370 9990 4367 9987 4370 9986
      4369 9984 4300 9995 4300 10097
TIME...MOT...LOC 0218Z 218DEG 48KT 4345 10067 4319 10039 4289 10045

Eagan

The radar

The North Platte radar (KLNX), 164 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
May 23, 8:45 PM CST
Where
Tripp County, 4 mi SSE of Witten
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.377, -100.049

Thunderstorm Wind, Tripp

When
May 23, 9:00 PM CST
Where
Tripp County, Winner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.370, -99.870

Wind gusts around 60 mph caused power outages in Winner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951985, 951986.